Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 166, NWS Boston/Norton, MA

December 9, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 9, 2018, 9:33 AM EST. It took effect at Dec 9, 2018, 2:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2018, 9:33 AM EST (14:33 UTC)
In effect from
Dec 9, 2018, 2:00 PM EST
Expired
Dec 10, 2018, 3:39 AM EST
In force
14 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

551 
WHUS71 KBOX 091433
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
933 AM EST Sun Dec 9 2018

ANZ250-251-092245-
/O.NEW.KBOX.SC.Y.0166.181209T1900Z-181210T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
933 AM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 AM EST MONDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 2 PM this afternoon to
7 AM EST Monday.

* WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 25 
  kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
377 
WHUS71 KBOX 091950
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
250 PM EST Sun Dec 9 2018

ANZ254>256-100400-
/O.EXB.KBOX.SC.Y.0166.181210T1200Z-181210T2200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
250 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 5 PM EST MONDAY...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect from 7 AM to 5 PM EST Monday.

* WINDS AND SEAS...North winds 10 to 15 kt with gusts up to 25 
  kt. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-100400-
/O.EXT.KBOX.SC.Y.0166.000000T0000Z-181210T2200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
250 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST MONDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-100400-
/O.CON.KBOX.SC.Y.0166.000000T0000Z-181210T1200Z/
Massachusetts Bay and Ipswich Bay-
250 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WINDS AND SEAS...West winds 5 to 15 kt with gusts up to 25 kt. 
  Seas Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
753 
WHUS71 KBOX 100251
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
951 PM EST Sun Dec 9 2018

ANZ250-101100-
/O.CON.KBOX.SC.Y.0166.000000T0000Z-181210T2200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
951 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST MONDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-101100-
/O.CON.KBOX.SC.Y.0166.000000T0000Z-181210T1200Z/
Massachusetts Bay and Ipswich Bay-
951 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  20 kt. Seas Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254>256-101100-
/O.CON.KBOX.SC.Y.0166.181210T1200Z-181210T2200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
951 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 5 PM EST
MONDAY...

* WINDS AND SEAS...North winds 10 to 15 kt with gusts up to 25 
  kt. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
423 
WHUS71 KBOX 100839
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
339 AM EST Mon Dec 10 2018

ANZ250-100945-
/O.CAN.KBOX.SC.Y.0166.000000T0000Z-181210T2200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
339 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished below small craft levels.

$$

ANZ251-100945-
/O.CAN.KBOX.SC.Y.0166.000000T0000Z-181210T1200Z/
Massachusetts Bay and Ipswich Bay-
339 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished below small craft levels.

$$

ANZ254>256-100945-
/O.CAN.KBOX.SC.Y.0166.181210T1200Z-181210T2200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
339 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished below small craft levels.

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 7:16 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 9, 7:16 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
716 AM EST Sun Dec 9 2018

.SYNOPSIS...
Cold and mainly dry weather continues into Thursday. However,
there may be a period of snow showers Tue night, Wed and Wed
night across eastern Massachusetts, especially Cape Cod and
coastal Plymouth county. Coldest air settles over the region Wed
and Thu then milder Friday into Saturday but will likely be
accompanied by periods of rain.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...

7 AM update...

Cirrus shield from Mid Atlc/southeast States snowstorm is
entering the Lower Hudson Valley of NY and will move across
CT/RI and southeast MA this morning. Can already see these high
clouds out the office here on the southern horizon. With
confluent/subsidence flow over the region this cirrus shield
will thin/erode as it moves east. Thus the sun should be able to
shine thru this thin canopy of cirrus today.

Not as cold today as yesterday given some weak WAA into the
region today ahead of an approaching short wave which will yield
SW winds 5 to 15 mph and highs in the 30s. These temps remain
cooler than normal as typical highs this time of year should
range from 40-45. Although given sunshine thru high clouds and
only modest SW winds, not too bad by early Dec standards.
Previous discussion below.

================================================================

Some low level clouds were slowly pushing SE across the
Berkshires into the central and northern CT valley as seen on
latest GOES-East Nighttime Microphysics composite imagery, plus
some bands of thin cirrus clouds on the latest Clean Window IR
imagery. The clouds crossing in from NY state appear to be ahead
of a developing weak warm front, as light/variable winds have
trended to W-SW as seen on 08Z OBS across central and western
areas.

Low pres passes across northern Maine late today, with an
associated cold front starting to approach by this evening.
Expect dry conditions through the day with mostly sunny skies.
May start to see some high clouds on the far northern edge of
the passing winter storms across the southern tier push toward
to S later this afternoon.

Temps will recover to the 30s today, around 5 degrees warmer
than yesterday, but will still run about 5-10 degrees below
seasonal normals.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM MONDAY/...

Tonight...

Will see dry conditions across the region tonight. Some high
clouds linger along the S coast into the overnight hours before
pushing offshore, then a dry cold front will slip S across the
region. Winds will shift from W to NW during the night. Will
also see a pressure surge across the eastern waters after
midnight, with gusts increasing to 20-25 kt. May see some gusts
up to around 20 kt along the immediate E coast after 06Z as
well.

Temps will fall back to the mid teens to lower 20s for most
areas, except mainly the 20s along the immediate coast.

Monday...

Winds shift to N on Monday as high pressure starts to build in
from the Ohio Valley. With colder air works across the
relatively mild ocean waters, noting signals that ocean effect
clouds will develop by mid morning across the eastern waters as
well as across Cape Cod and Nantucket, possibly as far W as
Martha's Vineyard at times. BUFKIT soundings were signaling
pretty good low level instability, especially on the 00Z NAM.
The lake effect feature gave conditional signals with a good
low level lapse rate of 8-9C/km. with clouds forming at around
3000-3500 ft. So should see areas of clouds develop with in the
northerly wind flow through most of the day, with the most
cloudiness across the mid and outer Cape to Nantucket.

Expect temps to top off in the upper 20s to around 30 across
the higher inland terrain, ranging to the mid and upper 30s
across the coastal plain.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

315 AM update...

Highlights...

* Mainly dry and colder than normal with coldest air Wed/Thu
* Snow showers possible Tue ngt/Wed/Wed ngt eastern MA
* Milder Fri/Sat along with threat of rain

Monday night and Tuesday...

Cold WNW flow aloft yields mainly dry but cold weather with
temps running 5-10 degs below normal. Mostly sunny conditions
Tue along with light winds will help offset the cold temps.

Tuesday night thru Wed night...

Potent northern stream short wave exits the Great Lakes and
moves across New England. Weak surface wave associated with this
feature, an indication of strong forcing for ascent. Given this
is a high amplitude short wave its able to induce an inverted
/Norlun-type trough from an offshore cyclone extending westward
into southern New England. These mesoscale inverted troughs
offer very low predictability especially at longer time ranges
but can deliver appreciable localized qpf. Most recent inverted
trough event occurred last Wed Dec 5th in southern NJ where
localized snow amounts up to 8 inches occurred. Just way too
early to pinpoint exact location for potential snow bands or
potential snow accums. By Wed night behind the departing
northern stream wave very cold airmass overspreads the region on
NNE winds. 850 mb temps lower to - 14C to -16C! This combined
with eastern MA SSTs as warm as +7C to +8C will support steep
low level lapse rates with delta-T of 20-25C! This will be
sufficient for scattered snow showers with potential minor snow
accums from Cape Cod up the coast into Plymouth county.

Thursday...

Short wave ridging between departing trough and next upstream
trough will support dry weather across southern New England Thu.
1030+ mb high cresting over the area will limit blyr mixing and
preclude much modification to shallow cold air leftover from
Wed. Thus another colder than normal day.

Friday and Saturday...

Turning milder/more seasonable Fri with rising heights and
offshore high providing return southerly flow and temps warming
into the 40s. Forecast then becomes complex Fri night into the
weekend as models differ on amplitude of northern stream energy
and amount of phasing if any between streams. Given the time
range here will just phrase as unsettled with risk of rain late
Fri into Sat. At this time range most likely scenario is for a
period of rain Fri night into Sat.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

12z update...

No major changes to previous TAFs...VFR, dry weather and light
to modest WSW winds. Earlier discussion below.

=================================================================

Through Today...
Mainly VFR. May see brief MVFR CIGS across the E slopes of the
Berkshires through 12Z. Light/variable winds shift to SW during
the day but will be 10 kt or less. May see gusts up to around 20
kt along the immediate E coastal terminals, especially from
KBVY-KBOS after 21Z.

Tonight...
VFR conditions. Expect SW winds to shift to W overnight, then
to NW toward daybreak. May see brief gusts to 20 kt along the
immediate E coast, including portions of the outer Cape early
tonight.

Monday...
VFR conditions. Winds shift to N at 5-10 kt away from the E
coast, up to 10-15 kt with gusts up to 20 kt especially across
Cape Cod and the islands. Will see low ocean effect clouds
develop by late morning, with CIGS from 3000-3500 ft across
most of Cape Cod and Nantucket, possibly into Martha's Vineyard
at times.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

315 AM update...

Monday Night through Tuesday Night: VFR.

Wednesday: Mainly VFR, with local IFR possible in scattered
snow showers mainly eastern MA especially Cape Cod and coastal
Plymouth county. Breezy.

Thursday: VFR. Low risk of lingering MVFR across eastern MA
especially Cape Cod.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Through 12Z...
Winds and seas remain at marginal small craft levels early this
morning across most of the eastern outer waters. Conditions
should lower below small craft by around 11Z S of Martha's
Vineyard and Nantucket, but will linger across the eastern
outer waters into this morning.

Today...
Remaining Small Crafts on the eastern outer waters should
diminish by around 9 AM. After a brief period of light W-SW
winds through midday, winds shift to SW and increase again by
late afternoon. Gusts may approach 25 kt on the eastern outer
waters toward 00Z. Good visibility.

Tonight...
Winds shift to W overnight, then to NW toward daybreak as a
cold front pushes S across the waters. Expect a period of 25 kt
gusts across the eastern open waters early tonight. Seas should
remain below 5 ft. Good visibility.

Monday...
As high pressure begins to shift E, winds will shift to N with
gusts up to around 20 kt. Seas may build up to around 5 ft on
the waters E of Cape Cod. Good visibility.

Outlook /Monday Night through Thursday/...

330 AM update...

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of snow showers. Areas of visibility 1 to 3 nm.

Wednesday: Small Craft Advisory likely with NNE winds 20-30 kts.
Local rough seas. Chance of snow showers. Visibility 1 to 3 nm.

Thursday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EST this morning for ANZ250.
     Small Craft Advisory until 9 AM EST this morning for ANZ254.

&&

SYNOPSIS...Nocera/EVT
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...Nocera
AVIATION...Nocera/EVT
MARINE...Nocera/EVT
Hazardous weather outlook, Dec 9, 3:34 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
334 AM EST Sun Dec 9 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-100845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
334 AM EST Sun Dec 9 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
334 AM EST Sun Dec 9 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:32 AM ESTSmall Craft AdvisoryBOX2 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.